Hail, Grant
- When
- August 21, 7:04 PM CST
- Where
- Grant County, 2.06 mi WNW of Big Stone City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -96.510
Storms moving south across northeast South Dakota produced hail and heavy rain, leading to flash flooding around the Watertown area. The resultant runoff would also later result in flooding of the Big Sioux and surrounding tributaries around the Watertown and Castlewood areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Storms moving south across northeast South Dakota produced hail and heavy rain, leading to flash flooding around the Watertown area.
The resultant runoff would also later result in flooding of the Big Sioux and surrounding tributaries around the Watertown and Castlewood areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 6:04 PM CST, 1 hour earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
704 PM CDT Thu Aug 21 2025
.KEY MESSAGES...
- The passage of a low pressure system and cold front late this
afternoon through tonight will bring a 40 to 70 percent chance
of precipitation, with a slight risk (level 2 out of 5) of
severe storms.
- There is the potential for multiple rounds of storms in eastern
South Dakota, across locations that have recently experienced
flooding. A flood watch has been posted for these areas.
- Temperatures Saturday through Tuesday of next week will run
about 10 to 15 degrees below normal, meaning highs is the 60s
and 70s with lows in the 40s and 50s.
&&
.UPDATE...
Issued at 642 PM CDT Thu Aug 21 2025
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025
Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.
The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.
Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.
As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas. Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 642 PM CDT Thu Aug 21 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions throughout the TAF valid period, but thunderstorms
are the main focus. Best confidence is out towards KATY this
evening before the potential for late evening through overnight
storms take over. Between ~04Z and 14Z thunderstorms are possible,
mainly across the KPIR/KATY terminals. Can't rule out an isolated
shower/storm late tonight at KMBG/KABR as well. Post-frontal winds
will become northerly at KATY overnight leaving all four TAFS in a
northerly wind with gradually drying conditions during the Friday
morning hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Friday morning for SDZ018>023.
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
035-045-048.
MN...None.
&&
UPDATE...10
DISCUSSION...07
AVIATION...10Hazardous Weather Outlook National Weather Service Aberdeen SD 144 PM CDT Thu Aug 21 2025 MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Late afternoon and evening thunderstorms come with a slight (2 out of 5) risk, mainly for large hail and damaging winds. We also cant rule out an isolated tornado up in far northeast South Dakota and western Minnesota either. Another round of storms is possible as the boundary shifts south overnight mainly along and south of highway 212 with a continuation of a large hail/high wind risk. A third round of storms is then expected to come in from the west during the early morning hours Friday. Overall a marginal (1 out of 5) risk of severe weather with this round. With the potential for multiple rounds of storms, heavy rain and flooding is not out of the question, especially in areas hard hit and saturated from this summers rains. The primary focus area of concern is along and south of highway 212 in eastern South Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003-004-009-015-221845- Corson-Campbell-Walworth-Dewey- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. Showers and weak storms will pass through north central South Dakota during the afternoon and a second round early Friday morning. Aside from lightning, the risk for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 07
Preliminary Local Storm Report
National Weather Service Aberdeen SD
547 PM CDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Tornado 4 W White Rock 45.92N 96.66W
08/21/2025 Roberts SD CO-OP Observer
Estimated location of a tornado on the
ground.
&&
SDThe Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Heavy rainfall on saturated soils resulted in flooding in and around Watertown, with street flooding reported across the city. Northeast of Watertown, a vehicle left the Interstate after encountering some 10 inches of water on the roadway that flooded both lanes near mile marker 182. When emergency crews arrived, the car was barely visible, with only the rear bumper above water. The occupant of the car swam to safety, was checked out on the scene by paramedics, but did not require any further medical attention.|Due to flooding, Interstate 29 was shut down between Exit 181 and Exit 185.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291018, 1291019, 1291020, 1293503.